Recent reports have firmly placed doping and performance-enhancing substance (PES) abuse amongst adolescent athletes on the South African agenda. In fact, the SA Institute for Drug Free Sport recently said that positive doping stats for April 2010 to March 2011 have doubled.
(Image: David Cumberland, via WikimediaCommons)
"The nature of sport has changed significantly over the past few years. The mindset of friendship, solidarity and fair play has been transformed into a win-at-all-costs environment and this sentiment has, to some extent, trickled down into youth sports," says Dr. Org Strauss, team doctor for the Blue Bulls and medical advisor to Resolution Health Medical Scheme.PES abuse poses serious health risks
A recent study conducted by the Centre for Sport and Exercise Medicine at the University of Witwatersrand revealed that 84% of its respondents experienced some kind of pressure to use something to improve their sport performance. The study, which took place at five of Johannesburg's best-known High Schools, included 20 boys aged between 15 and 18 from each school.
Perhaps even more alarming is that a large part of the schoolboys admitted that either their coach or parents were aware that they were using PES.
"What most parents, coaches and youngsters seemingly do not realise is that PES abuse poses serious health risks, especially if used from a young age. Synthetic anabolic-androgenic steroids, for example, are known for promoting the growth of skeletal muscle. A known side-effect however, especially amongst teenagers, is that it could stunt overall growth and development," Strauss emphasises.Why risk rage, violence, psychiatric disorders?
Anabolic-androgenic steroids can cause severe rage, aggressive outbursts or violence. They may also induce the onset of psychiatric disorders such as depression. Severe damage to the liver is another area of concern when it comes to synthetic anabolic-androgenic steroids and the risk of developing liver tumours increase significantly. In addition, damage to the liver can impair its functioning and lead to other major health problems such as oedema, or swelling of the legs, arms and abdomen, as well as jaundice, which is characterised by a yellowing of the skin and whites of the eyes. In the long-term, these liver conditions can cause fatigue, loss of appetite, nausea and vomiting and may lead to liver failure if the drugs are not stopped.Damage to the lives can result is major health hazards in the future
"The evident eagerness of athletes to utilise substances to accomplish their objective in sport is achieved at the cost of their wellbeing. There is a definite need for an improvement of contribution from sporting governing bodies, coaching staff, parents and medical practitioner to offer more education regarding the potential benefits and adverse side-effects of substances and nutritional supplements use in sport," Strauss emphasises.
For more information on drugs and prohibited substances in sport, call Drug Free Sport South Africa on (021) 448 3888 or visit http://www.drugfreesport.co.za if you need information or help on this topic.